Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Thanks and more info
Apr 7, 2001

Dr. Bob,

I posted the question "Anabolic Steroid Side Effects" last week. Thank you, the quality of your answer exceeded my expectations and makes me feel better. I appreciate the kudos on my clinical progress, as you know it takes a lot of time, energy and determination to stay healthy. As you guessed, I have taken other meds before, my previous regimen was RIT/SQV/NVP/DDI/D4T. We changed those last year because of fear of cardiac and liver side effects.

As for the current dilemma, my physician implied deca-durabolin as the culprit. Like you, he doesn't know the impact of lipids on the cardiac events he has seen. In my case, I just had a normal stress EKG, have been on Lopid 600 mg. bid, eliminated eggs and red meat from my diet (except for occasional rewards) and doubled the amount of exercise I do from 5 to 10 hours per week, all of the increase being aerobic. This work has paid off, my cholesterol went from over 300 down to 130, and my triglycerides from 800 to 115!

No family history of cardiac problems except my dad and I are both diabetic, adult-onset, mine while under control with diet and exercise was probably caused by PIs. I have never smoked.

My mood, energy and sex drive, while not at the euphoric level I experienced at the beginning of steroid therapy, are adequate 2 weeks after stopping them, and I am able to keep "it" up without the little blue friend -- but he's there if I need him! ;)

Thanks again, Bill

Response from Dr. Frascino

Hey Bill,

Welcome back to the forum. Great news about your cholesterol and trigylcerides. Five extra hours of aerobics per week? Will we see you at the Maui Triathlon this year? Also, your cardiac risk factors are minimal, i.e. no family history of heart disease, never being a smoker, normal stress EKG. Your adult-onset diabetes seems mild, as it is controlled with diet/exercise. I agree that your protease inhibitors may well have precipitated your diabetes.

Also goad to hear your mood, energy, and sex drive are "adequate." Yes, Viagra blue is the one tablet no one seems to mind taking! Now just remember your little blue "vitamin V's" are not suppose to outnumber all your other HIV meds combined.

Also, just a note of caution for all our readers: If you take protease inhibitors, particularly ritonavir, your dose of Viagra should be reduced to 25 mg (from the usual 50 mg) and it should be taken no more often than every 48 hours.

Bill, with your excellent results and current laboratory tests, you should recheck your testosterone levels. Exercise can increase serum testosterone levels; however, if yours are still very low, you could certainly consider supplementing yourself with a topical gel or patch without significantly increasing your cardiac risk. So keep "up" the good work and don't worry about all those folks waiting patiently to use the stair climber at the gym as you keep climbing "up, up, up, and away!"

Dr. Bob


Previous
symptoms
Next
Multivitamin to help tiredness?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement